Alert archive / California / Winter Weather Advisories in 2024
Winter Weather Advisory 21, NWS Eureka, CA
NWS Eureka, CA issued this winter weather advisory at Dec 10, 2024, 2:48 PM PST. It took effect at Dec 11, 2024, 6:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2024, 2:48 PM PST (22:48 UTC)
- In effect from
- Dec 11, 2024, 6:00 PM PST
- Expired
- Dec 12, 2024, 7:56 AM PST
- In force
- 14 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
890 WWUS46 KEKA 102248 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 248 PM PST Tue Dec 10 2024 CAZ107-111100- /O.NEW.KEKA.WW.Y.0021.241212T0600Z-241212T1800Z/ Northern Trinity- Including Hwy 3-Scott Mountain 248 PM PST Tue Dec 10 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. More in high mountain locations. * WHERE...Northern Trinity above 3000 feet. * WHEN...From 10 PM Wednesday to 10 AM PST Thursday. * IMPACTS...Travel could be very difficult. Tire chains may be necessary if travelling through mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
6 follow-up statements
240 WWUS46 KEKA 110451 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 851 PM PST Tue Dec 10 2024 CAZ107-111300- /O.CON.KEKA.WW.Y.0021.241212T0600Z-241212T1800Z/ Northern Trinity- Including Hwy 3-Scott Mountain 851 PM PST Tue Dec 10 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. More in high mountain locations. * WHERE...Northern Trinity above 3000 feet. * WHEN...From 10 PM Wednesday to 10 AM PST Thursday. * IMPACTS...Travel could be very difficult. Tire chains may be necessary if travelling through mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
720 WWUS46 KEKA 110947 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 147 AM PST Wed Dec 11 2024 CAZ107-111800- /O.EXT.KEKA.WW.Y.0021.241212T0200Z-241212T1800Z/ Northern Trinity- Including Hwy 3-Scott Mountain and Hwy 299-Buckhorn Summit 147 AM PST Wed Dec 11 2024 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST THURSDAY FOR LOCATIONS ABOVE 3000 FEET... * WHAT...Snow expected for locations above 3000 feet. Total snow accumulations between 3 and 5 inches. * WHERE...Northern Trinity above 3000 feet. * WHEN...From 6 PM this evening to 10 AM PST Thursday. * IMPACTS...Travel could be difficult. * ADDITIONAL DETAILS...This is expected to impact Highway at Hayfork Summit and at multiple areas north of Weaverville. This is expected to impact Buckhorn Summit on Hwy 299. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
973 WWUS46 KEKA 112118 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 118 PM PST Wed Dec 11 2024 CAZ107-120530- /O.CON.KEKA.WW.Y.0021.241212T0200Z-241212T1800Z/ Northern Trinity- Including Hwy 3-Scott Mountain and Hwy 299-Buckhorn Summit 118 PM PST Wed Dec 11 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST THURSDAY FOR LOCATIONS ABOVE 3000 FEET... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. More in high mountain locations. * WHERE...Northern Trinity above 3000 feet. * WHEN...From 6 PM this evening to 10 AM PST Thursday. * IMPACTS...Travel could be very difficult. Tire chains may be necessary if travelling through mountain passes. * ADDITIONAL DETAILS...This is expected to impact Highway at Hayfork Summit and at multiple areas north of Weaverville. This is expected to impact Buckhorn Summit on Hwy 299. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
440 WWUS46 KEKA 112217 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 217 PM PST Wed Dec 11 2024 CAZ107-121100- /O.NEW.KEKA.WS.A.0012.241213T1200Z-241215T0000Z/ /O.CON.KEKA.WW.Y.0021.241212T0200Z-241212T1800Z/ Northern Trinity- Including Hwy 3-Scott Mountain and Hwy 299-Buckhorn Summit 217 PM PST Wed Dec 11 2024 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY AFTERNOON ABOVE 3000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST THURSDAY FOR LOCATIONS ABOVE 3000 FEET... * WHAT...For the advisory, snow expected. Total snow accumulations between 2 and 4 inches. More in high mountain locations. For the Watch, heavy snow above 3000 feet. Total accumulation of 10 to 20 inches around Scott Mountain Pass. 1 to 4 inches of wet snow at lower elevations closer to 3000 feet. * WHERE...Northern Trinity above 3000 feet. * WHEN...For the Winter Weather Advisory, from 6 PM this evening to 10 AM PST Thursday. For the Winter Storm Watch, from late Thursday night through Saturday afternoon. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...This is expected to impact Highway at Hayfork Summit and at multiple areas north of Weaverville. This is expected to impact Buckhorn Summit on Hwy 299. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
198 WWUS46 KEKA 120939 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 139 AM PST Thu Dec 12 2024 CAZ108-121745- /O.NEW.KEKA.WW.Y.0022.241213T1200Z-241214T0400Z/ Southern Trinity- Including Hwy 3-Hayfork Summit 139 AM PST Thu Dec 12 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 8 PM PST FRIDAY FOR LOCATIONS ABOVE 3500 FEET... * WHAT...Wet snow expected for locations above 3500 feet. Total snow accumulations between 3 and 5 inches. More in high mountain locations. * WHERE...Southern Trinity including the summits on highway 36 and highway 3. * WHEN...From 4 AM to 8 PM PST Friday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow levels are expected to start out around 3500 feet and are expected to rise above 4500 feet by the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ107-121745- /O.CON.KEKA.WW.Y.0021.000000T0000Z-241212T1800Z/ /O.CON.KEKA.WS.A.0012.241213T1200Z-241215T0000Z/ Northern Trinity- Including Hwy 3-Scott Mountain and Hwy 299-Buckhorn Summit 139 AM PST Thu Dec 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR LOCATIONS ABOVE 3000 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR LOCATIONS ABOVE 3000 FEET... * WHAT...For the advisory, snow expected. Total snow accumulations between 2 and 4 inches. More in high mountain locations. For the Watch, heavy snow above 3000 feet. Total accumulation of 10 to 20 inches around Scott Mountain Pass. Total accumulation of up to a foot down to 3000 feet. * WHERE...Northern Trinity county above 3000 feet. * WHEN...For the Winter Weather Advisory, until 10 AM PST this morning. For the Winter Storm Watch, from late tonight through Saturday afternoon. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. * ADDITIONAL DETAILS...This is expected to impact numerous locations along highway 3 as well Buckhorn Summit on highway 299. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Be prepared for slippery roads. Slow down and use caution while driving. Monitor the latest forecasts for updates on this situation. Persons should consider delaying all travel. If travel is absolutely necessary, drive with extreme caution. Consider taking a winter storm kit along with you, including such items as tire chains, booster cables, flashlight, shovel, blankets and extra clothing. Also take water, a first aid kit, and anything else that would help you survive in case you become stranded. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
577 WWUS46 KEKA 121556 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 756 AM PST Thu Dec 12 2024 CAZ107-130000- /O.CAN.KEKA.WW.Y.0021.000000T0000Z-241212T1800Z/ /O.CON.KEKA.WS.A.0012.241213T1200Z-241215T0000Z/ Northern Trinity- Including Hwy 3-Scott Mountain and Hwy 299-Buckhorn Summit 756 AM PST Thu Dec 12 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR LOCATIONS ABOVE 3000 FEET... * WHAT...Heavy wet snow possible for locations above 3000 feet. Total snow accumulations between 6 and 26 inches possible. Winds could gust as high as 35 mph. * WHERE...Northern Trinity. * WHEN...From late tonight through Saturday afternoon. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Persons should consider delaying all travel. If travel is absolutely necessary, drive with extreme caution. Consider taking a winter storm kit along with you, including such items as tire chains, booster cables, flashlight, shovel, blankets and extra clothing. Also take water, a first aid kit, and anything else that would help you survive in case you become stranded. && $$ CAZ108-130000- /O.CON.KEKA.WW.Y.0022.241213T1200Z-241214T0400Z/ Southern Trinity- Including Hwy 3-Hayfork Summit 756 AM PST Thu Dec 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 PM PST FRIDAY FOR LOCATIONS ABOVE 3500 FEET... * WHAT...Wet snow expected for locations above 3500 feet. Total snow accumulations between 3 and 5 inches. * WHERE...Southern Trinity. * WHEN...From 4 AM to 8 PM PST Friday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Dec 10, 4:38 AM PST, 10 hours 10 minutes earlier.
Area forecast discussion, Dec 10, 4:38 AM PST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
438 AM PST Tue Dec 10 2024
.SYNOPSIS...High pressure continues bring light northerly winds
and mostly clear skies. Wednesday afternoon and overnight a
weather system is expected to bring rain to much of the area.
Periods of light rain are expected Thursday through Friday
morning. A stronger storm is expected to bring moderate rain,
gusty winds and mountain snow Friday afternoon through Saturday.
&&
.DISCUSSION...High pressure remains in place this morning across
northern CA. Some very dry air has moved over the area. This is
showing up at the higher elevations with very low RH's. In the
valleys some locations with no wind have seen temperatures drop
rapidly. Many areas are seeing temperatures below freezing in the
inland areas. So far Hayfork is the coldest spot and it has
dropped to 17 degrees as of 430am. Another mild afternoon is
expected with highs in the 50s to low 60s.
Tonight high clouds are expected to start to move into the area
ahead of a weather system. Wednesday it looks like most rain is
expected to hold off until the afternoon. Heavier rain is expected
the late afternoon or evening. The models have continue to trend
higher with the rainfall. Rainfall amounts in the valleys range
from 0.25 in eastern Lake county to 0.75 along the Humbodlt county
coast. The mountains of Humboldt, Del Norte and northern
Mendocino look to see around 1 to 1.5 inches. The rain is expected
to taper off mid to late morning on Thursday. The model guidance
is starting to come into better agreement on these amounts so
confidence is growing. The more challenging part of the forecast
is the snow levels in Trinity county. The dry air in place will
aid in lowering snow levels at least in the initial part of the
storm. Even some areas closer to the coast could briefly see some
snow at lower elevations. The highway passes in Trinity county are
only expected to see around 2 to 4 inches of snow as low as 3000
feet. If rainfall amounts continue to increase this could raise
amounts. For now will highlight this, but will hold off on issuing
a winter weather advisory as it looks to remain below the
criteria on the main highway passes.
Mid to late in the morning on Thursday the rain is expected to
taper off and the rest of Thursday looks generally dry. This will
be shortlived however, with a warm front moving in ahead of the
next system Friday morning. There is quite a bit of discrepancy on
the strength and timing of this front. The NAM shows the rain
starting early in the morning while some other models are slower
to bring it in. This warm frontal precip looks fairly light and
the moderate southerly winds may limit the rainfall even more in
the Humboldt Bay and Eel River Delta regions.
The heavier rain and snow is expected to move in Friday night into
Saturday. The NBM is showing a 65 to 90 percent probability of
exceeding one inch of precip across the area. The 75th percentile
(high end) is showing 2 to 6 inches while the 25th percentile
(low end) is showing 0.6 to 2.25 inches of rain. This may be
enough rain in 24 hours to cause some minor flooding in the small
streams and low lying areas. This will combine with high tides
along the coast and may enhance the flooding due to the creeks
being unable to drain into the bays. Strong southerly winds are
expected with this system as well. The coastal areas and the
higher terrain of Humboldt and Del Norte counties are showing a 45
to 70 percent chance seeing wind gusts exceed 45 mph. Winds
farther south and east are expected to be lighter. These winds may
also cause coastal flooding, see coastal flood section. In
addition to these threats there is the potential for some low
elevation snow possible in Trinity county. The GFS is showing snow
levels lingering near 3000 feet for much of the event which could
result in significant snow on the highway passes of hwy 3, 36,
and 299. For now have continue to go with higher snow levels, but
this will need to be looked at on the next shifts and and a winter
storm watch may be needed.
Sunday it looks like there may be a break in the rain before
additional rain is possible on Monday. However there are still
some big differences in the timing of the next system and how
much of a break there will be between the two systems.
&&
.AVIATION...VFR conditions and light winds are expected at the
terminals today, continuing into tonight and early tomorrow morning
as offshore winds continue to keep skies clear. By sunrise
Wednesday, there is a chance of light rainfall entering the coastal
terminal spaces, yet that is currently out of the range of this 12Z
TAF period.
&&
.MARINE...Today and Wednesday, winds will turn more southerly as
a frontal system approaches, bringing winds of 15 to 20 kts, with
localized gusts of 30 kts north in the lee of Cape Mendocino. The
nearshore waters north of the Cape remain fairly sheltered from
these winds, where gusts peak around 10 to 15 kts Wednesday
afternoon. A westerly swell will fill in early Wednesday morning
and will combine with steep wind waves, bringing significant wave
heights above 10 ft. Waves heights are forecast to remain elevated
through the rest of the week, even as winds diminish Thursday. A
slightly stronger system arriving Friday into Saturday has the
potential to generate even more hazardous seas and bring even
stronger southerly winds, although uncertainty on this second wave
is still high at this moment as the model guidance projected
storm tracks are still variable.
&&
.BEACH HAZARDS...A long period westerly swell is forecast to fill in
today, peaking around 6-7 ft at 16 seconds. These wave groups in
conjunction with rising tide in the afternoon presents a moderate
risk of sneaker waves today into early Wednesday. Be cautious
visiting beaches and jetties today, as relatively large and
unexpected waves could sweep in without warning. Stay much farther
back from the water and never turn your back on the ocean. JB
&&
.COASTAL FLOODING...High astronomical tides are predicted from
mid-week through early next week for Northwest California. Southerly
winds may increase water levels above already high tides. Depending
on the strength and duration of these winds this may cause some
minor to moderate coastal flooding in low areas around Humboldt Bay.
Elevated surf may exacerbate the coastal flooding on the open coast
over the weekend and waves could potentially wash over some of the
low lying areas of Hwy 1 in Mendocino county and Hwy 101 near
Crescent City. Coastal flood advisories or warning will be issued if
flooding is expected. Stay tuned! MKK/ZVS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Cold Weather Advisory until 9 AM PST early this morning for
CAZ101-103-104-109-112-113-115.
Beach Hazards Statement from 5 AM PST early this morning
through Wednesday morning for CAZ101-103-104.
Beach Hazards Statement from 5 AM PST early this morning
through this evening for CAZ109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 PM to 9 PM PST Wednesday for
PZZ450.
Small Craft Advisory from 3 AM to 9 PM PST Wednesday for
PZZ455.
Small Craft Advisory from 3 AM Wednesday to 3 AM PST
Thursday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:45 PM PST | Gale Watch | EKA | 12 hr |
Nearby
Winter Weather Advisories in California, 2024Every winter weather advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.